It is demonstrated that optical solitons can propagate in a dispersive (or diffractive) medium with competing quadratic [i.e., χ(2)] and cubic [i.e., χ(3)] nonlinearities. Strong interplay between the nonlinearities leads to novel effects, in particular the following: (i) stable bright solitons can still exist in a self-defocusing (owing to cubic nonlinearity) medium supported by quadratic parametric interactions and (ii) χ(2) nonlinearity can lead to instabilities of χ(3) solitons.
© 1995 Optical Society of America
Original Manuscript: May 17, 1995
Published: October 1, 1995
Alexander V. Buryak, Stefano Trillo, and Yuri S. Kivshar, "Optical solitons supported by competing nonlinearities," Opt. Lett. 20, 1961-1963 (1995)